MAUDE Adverse Event Report: ALPHATEC SPINE, INC INVICTUS OCT SPINAL FIXATION SYSTEM; POSTERIOR CERVICAL SCREW SYSTEM

ALPHATEC SPINE, INC INVICTUS OCT SPINAL FIXATION SYSTEM; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 19003-35-30
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/27/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported halfway through insertion a polyaxial screw broke at the junction between the threaded and smooth portion of the screw shank.The threaded portion of the screw shank remains in the vertebral body.A smaller screw was placed adjacent to the broken screw shank.
 
Additional Manufacturer Narrative
The returned implant is currently being evaluated.A follow-up report with the results of the investigation will be submitted upon completion.
 
Additional Manufacturer Narrative
H6: investigation findings: 3251.Investigation conclusion: 18, 61.H10: it was reported the surgeon drilled into the bone, did not tap, and then inserted the screw.The surgical technique guide recommends using taps during bone preparation to help create threads withing the bone for screw insertion.Review of the device history record indicates the instrument conformed to dimensional specifications at the time of manufacturing and passed inspection requirements with no non-conformities reported.There were no issues during the manufacture of this product that would contribute to this complaint condition.The proximal portion of the screw returned to alphatec spine for evaluation.Visual inspection found the screw fractured occurred proximally through the threads of the shank.During in-house testing by engineering, 3.5 mm screws were torqued to failure in a vise as well as inserted into 40 and 50 pcf bone foam in order to compare to the complaint failure.The average c3-c7 pedicle bone mineral density is 39.3 pcf per "cervical spine bone mineral density as a function of vertebral level and anatomic location" by william anderst et.Al.This was used a baseline for selecting bone foam density.Results: held in vise: 3.5 mm screws were held ~10 mm from the tip and torqued until failure.-inserted in 40 pcf bone foam (average pedicle density): for 3.5 mm screws no failures were recorded using strictly axial torsion.To force a failure lateral bending was applied.One sample yielded but did not fracture.The other fractured at a value 13% lower than the strict axial torsion.-inserted in 50 pcf bone foam (25% more dense than average): 3.5 mm screws failed in 50 pcf during insertion at approximately the same values as the strict vise-held torsion.The root cause is result of the torsional load exceeded the design limitations for the screw / screw shank.A very high insertion torque may have been applied if the patient had uncharacteristically dense bone.

Brand Name
INVICTUS OCT SPINAL FIXATION SYSTEM
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE, INC
1950 camino vida roble
carlsbad CA 92008
Manufacturer (Section G)
ALPHATEC SPINE, INC.
1950 camino vida roble
carlsbad CA 92008
Manufacturer Contact
wes channell
1950 camino vida roble
carlsbad, CA 92008
9014283693
MDR Report Key17400545
Report Number2027467-2023-00043
Device Sequence Number17644332
Product Code NKG
UDI-Device Identifier00190376303864
UDI-Public(01)00190376303864(10)8733807
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K203125
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number19003-35-30
Device Catalogue Number19003-35-30
Device Lot Number8733807
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/06/2023
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/27/2023
Supplement Date Received by Manufacturer06/27/2023
Initial Report FDA Received Date07/26/2023
Supplement Report FDA Received Date09/08/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/28/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age60 YR
Patient SexMale